Hail, Washington
- When
- July 14, 4:15 PM CST
- Where
- Washington County, 6.93 mi E of Kimeo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.600, -96.870
A cold front moving through an unstable airmass brought a round of severe thunderstorms with damaging wind and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A cold front moving through an unstable airmass brought a round of severe thunderstorms with damaging wind and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 14, 2:48 PM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT SAT JUL 14 2007 .DISCUSSION... LATEST WATER VAPOR/PROFILER DATA SHOWING INITIAL SHORTWAVE WHICH MOVED ACROSS CENTRAL KS THIS MORNING NOW PUSHING RAPIDLY SOUTHEAST WITH A SECOND LOBE EXTENDING FROM THE NORTHERN PLAINS INTO STRONGER WAVE OVER THE GREAT LAKES. BOTH WAVES ARE AIDING VEERING OF THE LOW LEVEL WINDS INITIALLY TO THE WEST AND NOW THE NORTH/NORTHWEST. SFC WINDS IN SOUTHERN/SOUTHEAST NEB SHOW SFC FRONT STEADILY MOVING SOUTHWARD AS WELL. A SFC TROUGH ALSO NOTED FROM NORTHEAST TO SOUTHWEST ACROSS THE CWA HAS CREATED CONVERGENCE NEAR THE I-70 CORRIDOR. AS A RESULT CU FIELD HAS DEVELOPED ACROSS MUCH OF THE AREA AS TEMPS HAVE WARMED INTO THE UPPER 80S TO MID 90S AS 850 THERMAL AXIS SPREADS SOUTHEAST ACROSS THE AREA. WITH DECREASING CIN/STEEPER LAPSE RATES AND CONVERGENCE...EXPECT ISOLATED TO SCATTERED CONVECTION TO DEVELOP THROUGH LATE AFTERNOON MOST LIKELY NEAR THE I-70 CORRIDOR WITH UPPER LEVEL WINDS THEN PUSHING CONVECTION SOUTHWARD. WILL KEEP SLIGHT CHC POPS FURTHER NORTH NEAR THE NE BORDER FOR THE EVENING...BUT CHCS SHOULD BE ON THE DECREASE HERE AS BETTER FOCUS FOR ANY CONVECTION REMAINS SOUTH AHEAD OF THE FRONT. ALTHOUGH CAPES WILL BE IN THE 1500-2500 RANGE AND STEEPER LAPSE RATES MOVING IN...SHEAR PROFILES WOULD SUGGEST PULSE TYPE CONVECTION WITH STRONG WINDS THE MAIN CONCERN ALONG WITH SOME LARGE HAIL. EXPECT ANY CONVECTION THAT DEVELOPS TO WEAKEN WITH THE LOSS OF HEATING THIS EVENING. WILL KEEP SLIGHT CHC POPS ACROSS THE SOUTHERN CWA AFTER MIDNIGHT...BUT NEXT SHIFT MAY NEED TO REEVALUATE THESE BASED ON LATE EVENING CONVECTIVE TRENDS. THE FRONT WILL SLOW AND WEAKEN ACROSS THE AREA THROUGH SUNRISE...SO THE DEGREE OF DRIER AIR THAT IS ADVECTED INTO THE CWA FROM THE NORTH IS IN QUESTION SO RAISED OVERNIGHT DEWPOINTS SLIGHTLY...WITH LOWS IN THE MIDDLE TO UPPER 60S. ALSO...WITH DECREASING WINDS AND CLOUDS OVERNIGHT...ANY AREAS THAT RECEIVE RAIN TONIGHT WILL BE AT RISK FOR PATCHY FOG. ON SUNDAY...MOST OF THE DEEPER MOISTURE IS INITIALLY DISPLACED SOUTH OF THE CWA IN THE MORNING...ALTHOUGH WITH HEATING IN THE AFTERNOON AND BETTER MOISTURE ACROSS THE SOUTH...HAVE ADDED SLIGHT CHC POPS IN THE EAST CENTRAL. WITH LITTLE OR NO COOLING BEHIND THE FRONT AND WITH MOSTLY SUNNY SKIES...HIGHS SUNDAY WILL BE SIMILAR TO TODAY WITH READINGS IN THE LOW TO MID 90S EAST TO WEST ACROSS THE CWA. SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. BOTH THE NAM AND GFS ARE IN AGREEMENT SLOWLY EXPANDING THE WESTERN CONUS 5H RIDGE EAST ACROSS THE CENTRAL HIGH PLAINS. THE NAM FORECAST THE GREAT LAKES/NEW ENGLAND 5H TROUGH TO BE A BIT MORE AMPLIFIED THAN THE GFS WHICH CAUSES A SLIGHTLY COOLER SURFACE RIDGE TO BUILD SOUTHWEST ACROSS EASTERN KS THROUGH WEDNESDAY. WHILE THE GFS SHOWS THE WEAK FRONT QUICKLY GOING THROUGH FRONTOLYSIS SUNDAY NIGHT INTO MONDAY. THERE MAY BE AN ISOLATED SHOWER OR THUNDERSTORM ACROSS THE EXTREME EASTERN COUNTIES OF THE CWA SUNDAY EVENING...ESPECIALLY IF THE NAM IS CORRECT IN BRINGING A SECONDARY WIND SHIFT AND MCV SOUTHWARD ACROSS THE EASTERN COUNTIES OF THE CWA BETWEEN 00 AND 03Z MON. AFTER SUNSET ANY ISOLATED SHOWERS OR THUNDERSTORMS SHOULD RAPIDLY DISSIPATE. I PLACED 14 POPS ACROSS THE NORTHEAST AND EAST CENTRAL COUNTIES OF THE CWA SUNDAY EVENING IN CASE ISOLATED SHOWERS OR STORMS FORM. IM LEANING TOWARDS THE GFS SOLUTION SINCE THE NAM FORECAST SEEMS TO BE A BIT TOO STRONG WITH THE SURFACE RIDGE EXPANDING SOUTHWEST UNDER THE EASTERN PERIPHERY OF THE 5H RIDGE AXIS. THOUGH IF WE DO KEEP NORTHEAST WINDS THROUGH THE PERIOD...AFTERNOON HIGHS MAY BE 3 TO 4 DEGREES COOLER THAN THE LOWER AND MID 90S I HAVE GOING IN THE HIGH TEMPERATURE FORECAST MONDAY THROUGH WEDNESDAY. WEDNESDAY NIGHT THROUGH SATURDAY...BOTH THE ECMWF AND GFS FORECASTS SHOW THE BROAD UPPER RIDGE MOVING EAST INTO THE CENTRAL PLAINS. THIS WILL PROVIDE EASTERN KANSAS WITH DRY AND WARM CONDITIONS. AFTERNOON HIGHS SHOULD REACH THE MID AND UPPER 90S WITH OVER NIGHT LOWS IN THE LOWER 70S. THE ECMWF DOES SHOW A WEAKNESS IN THE UPPER RIDGE DEVELOPING LATER NEXT WEEK ACROSS WEST TX...AND THIS WEAKNESS IN THE 5H RIDGE COULD BUILD NORTHEAST INTO KS AND MAY GIVE THE SOUTHERN COUNTIES A CHANCE FOR ISOLATED THUNDERSTORMS THU AND FRI. ATTM I KEPT POPS BELOW 14 PERCENT. && .AVIATION... SCT CU IN THE 5000-7000FT RANGE HAS DEVELOPED IN THE TAF SITES AND WITH FRONT MOVING SOUTH AND PREFRONTAL TROUGH NEARBY...EXPECTED ISOLATED TO SCT CONVECTION TO DEVELOP THROUGH EARLY EVENING...THEN SHIFT SOUTHWARD. CONFIDENCE IS LOW ON TAF SITES BEING DIRECTLY IMPACTED BY CONVECTION...SO CARRIED ONGOING VCTS IN TAFS FROM AROUND 21Z THROUGH 02-03Z TIMEFRAME AND BROUGHT THE WINDSHIFT WITH THE FRONT THROUGH AT THAT TIME. CARRIED ISOLATED MVFR/IFR VIS IN TWB ROUTES AS WELL AS ANY CONVECTION THAT DEVELOPS WILL HAVE THE POTENTIAL BRIEFLY LOWER VIS/CIGS TO IFR. WITH DECREASING CLOUDS THEN LATER IN THE NIGHT AND LIGHT WINDS...PATCHY FOG WILL BE POSSIBLE IN ANY AREA THAT RECEIVES RAIN. AGAIN...CONFIDENCE ON FOG IN THE TAFS WAS LOW SO KEPT VFR VSBYS THROUGH SUNRISE. EVENING SHIFT WILL NEED TO REEVALUATE THIS. ONLY SCT HIGH CLOUDS THEN EXPECTED IN THE 12Z-18Z TIMEFRAME WITH LIGHT NORTHEAST WINDS. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 404 PM CDT SAT JUL 14 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-151100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 404 PM CDT SAT JUL 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL EXISTS NORTH OF AN ABILENE...TO MANHATTAN...TO HOLTON LINE. MORE ISOLATED THUNDERSTORMS MAY DEVELOP SOUTHWARD INTO EAST CENTRAL KANSAS DURING EVENING HOURS. SOME OF THE STORMS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS COULD BE SEVERE WITH QUARTER SIZE HAIL AND DAMAGING OUTFLOW WINDS THE PRIMARY HAZARDS. THUNDERSTORMS ARE EXPECTED TO GRADUALLY WEAKEN DURING THE LATE EVENING HOURS. ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF THE TURNPIKE AFTER MIDNIGHT...HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON ALONG AND SOUTH OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS...GENERALLY NORTH OF INTERSTATE 70.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 359 PM CDT SAT JUL 14 2007 KSZ034-142200- OTTAWA- 359 PM CDT SAT JUL 14 2007 THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...GUSTY WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE DELPHOS...SUMMERVILLE...ADA...MINNEAPOLIS...AND TESCOTT. OTHER STORMS WERE DEVELOPING ACROSS NORTHERN AND WESTERN OTTAWA COUNTY. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 457 PM CDT SAT JUL 14 2007 KSZ021-142300- CLAY- 457 PM CDT SAT JUL 14 2007 THROUGH 600 PM CDT...STRONG THUNDERSTORMS WILL MOVE SOUTH AT 15 MPH ACROSS PORTIONS OF CLAY COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE...IDANA...MORGANVILLE...GREEN...CLAY CENTER...LONGFORD AND WAKEFIELD. SEVERAL REPORTS OF DIME SIZE HAIL HAVE BEEN REPORTED NEAR CLIFTON BETWEEN 440 AND 445 PM...WITH A GUST NEAR 50 MPH REPORTED NEAR CLIFTON AROUND 440 PM AS WELL. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 500 PM CDT SAT JUL 14 2007 KSZ034-142230- OTTAWA- 500 PM CDT SAT JUL 14 2007 THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15 MPH ACROSS PORTIONS OF SOUTHWEST OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING DIME TO PENNY SIZE HAIL...STRONG WINDS OF 50 MPH AND HEAVY RAIN. COMMUNITIES IN THE PATH OF THIS STORM INCLUDE TESCOTT.
The Topeka radar (KTWX), 87 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
A one foot diameter tree was blown over.
Three and a half inch tree limb blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47953, 47954, 47955, 47958, 47956, 47959.